Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 95, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 1998, 2:48 PM MDT for Otero County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 1998, 2:48 PM MDT (20:48 UTC)
- Expired
- Jul 23, 1998, 3:50 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Otero County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:00 PM MDT | Hail 0.75 | Timpas, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 232048 RRA SVRPUB COC089-232150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 248 PM MDT THU JUL 23 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 350 PM MDT * AT 245 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES SOUTHWEST OF TIMPAS OR 18 MILES SOUTHWEST OF LA JUNTA MOVING NORTH AT 5 MPH. SOME LOCATIONS AFFECTED WILL BE TIMPAS AND HIGHWAY 350 NEAR TIMPAS AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A B8ASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PME/SJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM MDT, 38 minutes earlier.
Area forecast discussion, Jul 23, 2:10 PM MDT, 38 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 210 PM MDT THU JUL 23 1998 THE FORECAST CONCERN TODAY CENTERS ON POTENTIALLY HEAVY RAIN. DEEP MOISTURE IS IN PLACE OVER THE AREA WITH PRECIPITABLE WATER VALUES WELL OVER ONE INCH IN ALL AREAS. ALTHOUGH SEVERAL SHORTWAVE/EASTERLY WAVE/CIRCULATION CENTERS ARE EVIDENT IN WATER VAPOR IMAGERY...IT APPEARS THAT NONE OF THESE FEATURES WILL DIRECTLY IMPACT THE FORECAST AREA. THE MAIN WEATHER FACTORS TODAY WILL BE UPSLOPE FLOW ON THE PLAINS AND THE EXISTENCE OF A COUPLE OF BOUNDARIES OVER THE FORECAST AREA. THE MOST NOTABLE BOUNDARY EXTENDS FROM THE MOUNTAINS EAST JUST NORTH OF THE ARKANSAS RIVER. THIS BOUNDARY...PLUS DEVELOPING LOW LEVEL EAST SOUTHEAST FLOW...WILL LIKELY COMBINE TO INITIATE AND PERPETUATE SHOWERS AND THUNDERSTORMS IN THE PIKES PEAK AND SOUTHERN PALMER DIVIDE AREAS. SOME OF THE AREAS AROUND COLORADO SPRINGS RECEIVED HEAVY RAIN YESTERDAY...AND THIS HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THIS AREA UNTIL MIDNIGHT. OTHERWISE...THE AREA SOUTH OF THE BOUNDARY...WHICH INCLUDES THE PLAINS SOUTH OF THE ARKANSAS RIVER...HAS RECEIVED ABUNDANT SUNSHINE SO FAR TODAY AND THIS AREA SHOULD SEE THE STRONGEST THUNDERSTORMS...WITH ISOLATED PULSE SEVERE STORMS POSSIBLE. OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE REGION...WITH LOCALLY HEAVY RAIN POSSIBLE JUST ABOUT ANYWHERE IN THE FORECAST AREA. I DON'T SEE ANY REASON FOR CONVECTION TO CONTINUE ALL NIGHT. HOWEVER...THE ENVIRONMENT WILL AGAIN SUPPORT THE FORMATION OF AN MCS ON THE PLAINS...WHICH SHOULD MOVE EAST INTO KANSAS BY MIDNIGHT OR SO. FWC GUIDANCE LOOKS GOOD FOR MINIMUM TEMPERATURES...BUT POPS ARE A LITTLE TOO LOW ON THE PLAINS. HAYNES
In the hours before
Special weather statement, Jul 23, 12:00 PM MDT, 2 hours 48 minutes before
COZ060>081-240600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT THU JUL 23 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR EL PASO AND EASTERN TELLER COUNTIES... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ACROSS THE REGION LATER THIS AFTERNOON INTO TONIGHT. LOCALIZED FLASH FLOODING WILL BE POSSIBLE IN EL PASO AND EASTERN TELLER COUNTIES...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN YESTERDAY. CLOUD COVER OVER THE PIKES PEAK AND PALMER DIVIDE AREAS THIS AFTERNOON WILL TEND TO INHIBIT SHOWERS AND THUNDERSTORMS...UNTIL LATER THIS AFTERNOON AND EVENING. ABUNDANT MOISTURE IN THE ATMOSPHERE AND RELATIVELY WEAK STEERING WINDS ALOFT WILL ALLOW LOCALLY HEAVY PRECIPITATION TO FALL OVER THE AREA...RESULTING IN THE POTENTIAL FOR URBAN OR SMALL STREAM FLOODING...ESPECIALLY ALONG THE MOUNTAINS AND IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY. LOCALIZED RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY OVER THE PLAINS SOUTH OF THE ARKANSAS RIVER...WHERE SUNSHINE WILL ALLOW FOR STRONGER THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR FLOODING AND/OR SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION AND OTHER MEDIA SOURCES FOR UPDATES ON THIS POTENTIAL HEAVY bRAIN SITUATION. HAYNES
Special weather statement, Jul 23, 12:00 PM MDT, 2 hours 48 minutes before
COZ060>081-240600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT THU JUL 23 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR EL PASO AND EASTERN TELLER COUNTIES... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ACROSS THE REGION LATER THIS AFTERNOON INTO TONIGHT. LOCALIZED FLASH FLOODING WILL BE POSSIBLE IN EL PASO AND EASTERN TELLER COUNTIES...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN YESTERDAY. CLOUD COVER OVER THE PIKES PEAK AND PALMER DIVIDE AREAS THIS AFTERNOON WILL TEND TO INHIBIT SHOWERS AND THUNDERSTORMS...UNTIL LATER THIS AFTERNOON AND EVENING. ABUNDANT MOISTURE IN THE ATMOSPHERE AND RELATIVELY WEAK STEERING WINDS ALOFT WILL ALLOW LOCALLY HEAVY PRECIPITATION TO FALL OVER THE AREA...RESULTING IN THE POTENTIAL FOR URBAN OR SMALL STREAM FLOODING...ESPECIALLY ALONG THE MOUNTAINS AND IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY. LOCALIZED RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY OVER THE PLAINS SOUTH OF THE ARKANSAS RIVER...WHERE SUNSHINE WILL ALLOW FOR STRONGER THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR FLOODING AND/OR SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION AND OTHER MEDIA SOURCES FOR UPDATES ON THIS POTENTIAL HEAVY bRAIN SITUATION. HAYNES
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.